PDA

View Full Version : Can someone tell me about Lupus affecting the brain?



NoodleMom
03-10-2008, 02:20 AM
I am wondering about how lupus affects the brain.
We have had a major trauma in our lives recently. I am really under a tremendous amount of stress and have had some very weird(scary) things happen to me.


Are fears heightened? hallucinations? seeing things that are not real.

Please can I get some info and help?

I am now on seroquil to help with sleep as I havent been sleeping at all I was awake for over 24 hours when the symptoms started. It knocks me out enuf that the symptoms are alleviated temporarily.



Oh please if you can help I would really appreciate it. I feel like I am going crazy.


Thanks Kasey

hatlady
03-10-2008, 05:43 AM
Hi Kasey;

How frightening! Yes, lupus can affect the brain - usually the brain fog many of us talk about. Your stress level - and lack of sleep - are certainly playing a part as well.

At one point I was having some issues - mainly fog and (for lack of better way to put it) missing words. I was having trouble getting out what I wanted to say. I had an MRI, EEG and a full neurological workup. Turns out I did have some "lesions" in my brain, but they haven't caused me trouble since. I think part of it is knowing - I know there will be times I'm unsure of words, I know there will be times I'm foggy. But I also know that if I get the rest I need and manage stress (if only by taking a deep breath before I start opening the mouth...) I do OK (mostly).

I'd encourage you to talk to your rheumy, possibly ask for a consult with a neurologist.

I hope Saysusie will jump in on your post, you need more information than I can give you!

Many hugs and much encoragement...

Pretti in Pink
03-10-2008, 12:35 PM
Noodlemom,

I haven't really had any of the experience that you have but like hatlady ocassional brain fog

I hope things get better for you and you and your family will be in my prayers.

Lula2ya
03-10-2008, 02:55 PM
Don't know much about brain involvement but from what I do know I don't think hallucinations are a part of it. You should see your doctor right away. I'm sorry you are suffering with this. Could it be medication? Just a thought. Also stress can do weird things, please go get checked out. Don't wait. Take care.

Faith
03-10-2008, 06:36 PM
Hi Noodlemom,

Ditto, too. I would definately get into the dr and run it by him. I hope it is a med conflict.

Take care,

Faith

onpointe
03-10-2008, 10:17 PM
Hi Noodlemom,

I agree with the others, I have the "fog" too. It would be a really good idea to see your doc about this but some of it does sound like sleep deprivation and a possible change in your hormone levels. A couple of years ago I had a doctor put me in "fake" menopause, dropping my estrogen levels off the charts, well this really messed with my mind and emotions! I started having fearful looping thoughts and it seemed like everthing made me afraid an I cried all the time! Those fearful looping thoughts were the worst!! I couldn't stop them, they just came into my mind and I couldn't sleep because of them, it was worse than any physical pain I've ever had, and I've had a lot!!! So they stopped the treatments and put me on anxiety meds which seemed to help. I then had a full hysterectomy and went on natural HRT, at first they couldn't keep the estrogen in my systems so here came the same mind/emotional problems, AHHHH!! So they gave me more estrogen and put me back on the anxiety meds and I feel better for the most part, those thoughts come back now and again but I refuse to try to come off the meds for fear that I will have those problems come back!

Ok, I'm trying to help but as I read this it might make you more afraid but dont' be, I've had some of your symptoms and I got through it, go see your doctor and ask if your hormones might be playing into this.

I hope you feel better soon!

onpointe

Saysusie
03-11-2008, 09:53 AM
Noodlemom;

What types of medications are you taking? Some medications for Lupus have side effects like those you are describing. Also, you may be having an allergic reaction to some medication that you are taking (this happened to me when taking an anti-nausea medication. I was having the most surreal hallucinations..it was truly frightening!).
Lupus can affect the central nervous system. The signs that the CNS is involved include: headaches, confusion, difficulty with concentration, fatigue,
occasional seizures or strokes.
The nervous system is divided into three parts:
1) The central nervous system (CNS) consists of the brain and spinal cord.
2) The peripheral nervous system is comprised of nerve fibers that supply the skin and muscles with the power needed for sensation and movement.
3) The autonomic nervous system helps to regulate spinal nerves and peripheral nerves, and innervates, or supplies nerves to, the internal organs.

The nervous system requires an uninterrupted flow of blood to supply its tissues with oxygen and nutrients necessary for normal functioning. A number of possibilities have been suggested to explain how lupus may cause the many symptoms of nervous system involvement:
1) Nerve tissue may be damaged when antibodies attack nerve cells or blood vessels.
2) Nutrients and oxygen are delivered through blood vessels that feed the brain, spinal cord and nerves. If blood flow is slowed or interrupted, the cells of the nervous system are injured, unable to function normally, and symptoms develop.
3) The symptoms that occur vary depending on the location and extent of the tissue injury.

Many lupus patients suffer from CNS Vasculitis. This is inflammation of the blood vessels of the brain. The symptoms of this condition include:
* high fevers
* seizures
* psychosis (including hallucinations)
* meningitis-like stiffness of the neck.
This is a very serious condition and can rapidly progress to stupor and coma if not aggressively managed. Seizures occur when injured or scarred brain tissue becomes the focus of abnormal electrical discharges.
These seizures may be a one-time occurrence or a persistent problem.
Anti-convulsant medications are used to prevent seizures by controlling the brain's abnormal electrical discharges.
CNS vasculitis usually requires hospitalization and high doses of corticosteroids. CNS vasculitis occurs in up to 10 percent of all lupus patients and it is the only form of central nervous system disease that is included in the American College of Rheumatology (ACR) criteria for defining SLE.
Whatever the cause of your hallucinations, you should bring this to the attention of your doctors immediately. Please let us know what they say and how you are doing.

Peace and Blessings
Saysusie